Oral contraceptives are now known to enhance vaginal yeast growth. A communication in a recent Archives of Dermatology describes the clinical features of 13 patients taking norethynodrel with mestranol in whom yeast vulvovaginitis developed.1 The patients, all of childbearing age, were receiving the drug for birth control. In each instance other predisposing factors such as diabetes mellitus, pregnancy, antibiotic therapy, or condidiasis in the sexual partner were ruled out. The infective agent, Candida albicans, was identified by conventional culture methods, and by a new rapid and efficient technique, the so-called germtube method of identification.
Outstanding features of yeast infection in patients taking oral contraceptives are the tendency for the infection to recur and the frequent failure of conventional therapy. In this series three patients responded to treatment only after discontinuance of the oral contraceptive.
The factors enhancing vaginal yeast growth are probably similar in normal pregnancy and in the